Schematic diagram of the renin-angiotensin-ald...
Image via Wikipedia

Ace inhibitors and a cough

Some people notice that they get a ticklish, dry cough when they first start taking ACE-inhibitor drugs like ramipril. Usually this gets better in a few weeks as your body gets used to the new drug. Starting at a low dose and building the dose up slowly helps.  More than often the cough is due to something else but in other cases it can be persistent.
It is rare for the cough to be severe and persistent from taking an ACE-inhibitor, enough to make you want to stop taking the drug, but if it is, there are several options so don’t worry. There is another class of drugs that blocks the receptor that the Angiotensin Converting Enzyme acts on. These ACE receptor blocker drugs usually end in “-artan,” so you will see names like losartan or candesartan. These drugs seem to have similar effects to the ACE-inhibitors. They do not cause a cough and are therefore easier to take for people who have trouble taking ACE-inhibitors. The ACE receptor blockers have not been on the market as long as ACE-inhibitors, and there are not as many long-term research studies about them, but what is known so far is very encouraging. Like the ACE-inhibitors, they help lower the blood pressure and seem to protect the kidneys from damage that causes you to lose protein in your urine.

The reson why these class of drugs are prescribed to heart failure patients is that “in patient speak” it widens the blood vessels and they become a little bit more elastic therefore taking some of the strain and stress off the heart as the blood vessels and arteries are wider. It is very important to keep taking your prescribed drugs but if there is a problem then there is generally another solution like mentioned above.

Enhanced by Zemanta